Advertisement

Fourier uniformity of bounded multiplicative functions in short intervals on average

  • Kaisa Matomäki
  • Maksym RadziwiłłEmail author
  • Terence Tao
Article
  • 251 Downloads

Abstract

Let \(\lambda \) denote the Liouville function. We show that as \(X \rightarrow \infty \),
$$\begin{aligned} \int _{X}^{2X} \sup _{\alpha } \left| \sum _{x < n \le x + H} \lambda (n) e(-\alpha n) \right| dx = o ( X H) \end{aligned}$$
for all \(H \ge X^{\theta }\) with \(\theta > 0\) fixed but arbitrarily small. Previously, this was only known for \(\theta > 5/8\). For smaller values of \(\theta \) this is the first “non-trivial” case of local Fourier uniformity on average at this scale. We also obtain the analogous statement for (non-pretentious) 1-bounded multiplicative functions. We illustrate the strength of the result by obtaining cancellations in the sum of \(\lambda (n) \Lambda (n + h) \Lambda (n + 2h)\) over the ranges \(h < X^{\theta }\) and \(n < X\), and where \(\Lambda \) is the von Mangoldt function.

Notes

Acknowledgements

KM was supported by Academy of Finland Grant No. 285894. MR was supported by an NSERC DG grant, the CRC program and a Sloan Fellowship. TT was supported by a Simons Investigator Grant, the James and Carol Collins Chair, the Mathematical Analysis & Application Research Fund Endowment, and by NSF Grant DMS-1266164. Part of this paper was written while the authors were in residence at MSRI in Spring 2017, which is supported by NSF Grant DMS-1440140.

References

  1. 1.
    Balog, A.: The prime \(k\)-tuplets conjecture on average (Allerton Park, IL, 1989). Analytic Number Theory. Progress in Mathematics, vol. 85, pp. 47–75. Birkhäuser, Boston (1990)CrossRefGoogle Scholar
  2. 2.
    Blakley, G.R., Roy, P.: A Hölder type inequality for symmetric matrices with nonnegative entries. Proc. Am. Math. Soc. 16, 1244–1245 (1965)zbMATHGoogle Scholar
  3. 3.
    Blomer, V.: On triple correlations of divisor functions. Bull. Lond. Math. Soc. 49(1), 10–22 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chowla, S.: The Riemann Hypothesis and Hilbert’s Tenth Problem. Mathematics and Its Applications, vol. 4. Gordon and Breach Science Publishers, New York (1965)zbMATHGoogle Scholar
  5. 5.
    Davenport, H.: On some infinite series involving arithmetical functions. II. Q. J. Math. Oxf. 8, 313–320 (1937)CrossRefGoogle Scholar
  6. 6.
    Elliott, P.D.T.A.: Probabilistic Number Theory I. Mean-Value Theorems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 239. Springer, New York (1979)zbMATHGoogle Scholar
  7. 7.
    Frantzikinakis, N., Host, B.: Asymptotics for multilinear averages of multiplicative functions. Math. Proc. Camb. Philos. Soc. 161(1), 87–101 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Gowers, W.T.: A new proof of Szemerédi’s theorem for arithmetic progressions of length four. Geom. Funct. Anal. 8(3), 529–551 (1998)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Granville, A., Soundararajan, K.: Large character sums: pretentious characters and the Pólya–Vinogradov theorem. J. Am. Math. Soc. 20(2), 357–384 (2007)CrossRefGoogle Scholar
  10. 10.
    Green, B., Tao, T.: Restriction theory of the Selberg sieve, with applications. J. Théor. Nombres Bordx. 18(1), 147–182 (2006)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Green, B., Tao, T.: Quadratic uniformity of the Möbius function. Ann. Inst. Fourier (Grenoble) 58(6), 1863–1935 (2008)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Green, B., Tao, T.: Linear equations in primes. Ann. Math. (2) 171(3), 1753–1850 (2010)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Green, B., Tao, T.: The Möbius function is strongly orthogonal to nilsequences. Ann. Math. (2) 175(2), 541–566 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Green, B., Tao, T.: The quantitative behaviour of polynomial orbits on nilmanifolds. Ann. Math. (2) 175(2), 465–540 (2012)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Heath-Brown, D.R.: The number of primes in a short interval. J. Reine Angew. Math. 389, 22–63 (1988)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Huxley, M.N.: On the difference between consecutive primes. Invent. Math. 15, 164–170 (1972)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Iwaniec, H., Kowalski, E.: Analytic Number Theory. American Mathematical Society Colloquium Publications, vol. 53. American Mathematical Society, Providence (2004)zbMATHGoogle Scholar
  18. 18.
    Kawada, K.: The prime \(k\)-tuplets in arithmetic progressions. Tsukuba J. Math. 17(1), 43–57 (1993)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kawada, K.: A Montgomery–Hooley type theorem for prime \(k\)-tuplets. Acta Math. Hung. 66(3), 177–200 (1995)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Klurman, O.: Correlations of multiplicative functions and applications. Compos. Math. 153(8), 1622–1657 (2017)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Matomäki, K., Radziwiłł, M.: A note on the Liouville function in short intervals. arXiv:1502.02374 (2015)
  22. 22.
    Matomäki, K., Radziwiłł, M.: Multiplicative functions in short intervals. Ann. Math. (2) 183(3), 1015–1056 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Matomäki, K., Radziwiłł, M., Tao, T.: An averaged form of Chowla’s conjecture. Algebra Number Theory 9(9), 2167–2196 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Matomäki, K., Radziwiłł, M., Tao, T.: Correlations of the von Mangoldt and higher divisor functions I. Long shift ranges. arXiv:1707.01315 (2017)
  25. 25.
    Mikawa, H.: On prime twins in arithmetic progressions. Tsukuba J. Math. 16(2), 377–387 (1992)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Montgomery, H.L.: The analytic principle of the large sieve. Bull. Am. Math. Soc. 84(4), 547–567 (1978)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Montgomery, H .L.: Maximal variants of the large sieve. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28(3), 805–812 (1982)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Montgomery, H. L. : Ten lectures on the interface between analytic number theory and harmonic analysis. In: CBMS Regional Conference Series in Mathematics, vol. 84. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence (1994)Google Scholar
  29. 29.
    Sidorenko, A.: A correlation inequality for bipartite graphs. Graphs Combin. 9(2), 201–204 (1993)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Tao, T.: The logarithmically averaged Chowla and Elliott conjectures for two-point correlations. Forum Math. Pi 4:e8, 36 (2016)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Tao, T.: Equivalence of the logarithmically averaged Chowla and Sarnak conjectures. In: Elsholtz, C., Grabner, P. (eds.) Number Theory—Diophantine Problems, Uniform Distribution and Applications, pp. 391–421. Springer, Cham (2017)CrossRefGoogle Scholar
  32. 32.
    Tao, T., Teräväinen, J.: The structure of logarithmically averaged correlations of multiplicative functions, with applications to the Chowla and Elliott conjectures. arxiv: 1708.02610 (2017)
  33. 33.
    Tao, T., Teräväinen, J.: Odd order cases of the logarithmically averaged Chowla conjecture. J. Théor Nombres Bordx. 30(3), 997–1015 (2018)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Zaccagnini, A.: Primes in almost all short intervals. Acta Arith. 84(3), 225–244 (1998)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Zhan, T.: On the representation of large odd integer as a sum of three almost equal primes. Acta Math. Sin. (N.S.) 7(3), 259–272 (1991)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Zhan, T.: A Chinese summary. Acta Math. Sin. 3(4), 575 (1992)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Kaisa Matomäki
    • 1
  • Maksym Radziwiłł
    • 2
    Email author
  • Terence Tao
    • 3
  1. 1.Department of Mathematics and StatisticsUniversity of TurkuTurkuFinland
  2. 2.Department of MathematicsCaltechPasadenaUSA
  3. 3.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations